Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial wasting just starting
Nov 9, 2000

Dear Sirs,

I have read several responses about this topic but I wanted to share my situation because I feel it is slightly different. VL <50, CD4 300 and steady for a year. I am starting to see the early signs of facial wasting. I also notice veins in my legs and arms are more prominent although not too bad as of yet. I want to try and prevent this from continuing and possibly get some of my facial fat back. I have been on the same HAART combo since I started taking meds in the summer of 1999. They are D4T, 3TC, Efavirenz (Sustiva). I also take Testosterone (cypionate) 200mg IM every two weeks for fatigue and low libido AND I have been taking Oxandrin (oxandrolone) 5mg every day for no other reason than to prevent muscle loss from happening although I really don't think the Oxandrin is 100% necessary right now. I will be graduating from college in December and moving to a different state and would like some ideas for when I see my new practitioner for the first time. I would appreciate your expert input (as much as you can give from the provided information). I will only use your input coupled with the advice of my future practitioner to make an informative decision about what to do. Could the D4T be causing this facial and peripheral fat loss? Could the Oxandrolone be causing it? Should I consider stopping the D4T and switch to another NRTI, such as Ziagen? Should I stop all drugs for a week or so for a little break? Any other input would be greatly appreciated. Thanks for all you guys do to inform us.

Response from Dr. Young

Thanks for your very articulate question. You've identified all of the possible approaches to your symptoms. Among all of the possibilities, the role of anabolic steroids in peripheral fat thinning is the most clear, this is why body builders like using steroids. A discontinuation of oxandrolone would seem prudent. It is also worth knowing what your free testosterone level is; do you need to be on this supplement or this dose? Whether d4T is causative in lipoatrophy is more controversial, though the body of data is suggestive. The only data on switches are those to Retrovir; in a well designed study, patients with lipodystrophy on d4T who were switched to ZDV had improvements in lipoatrophy. Good luck -- BY

Benjamin Young, M.D., Ph.D.



Previous
Abdominal pain & acid reflux that won't quit - BY
Next
What data do you have about NORVIR and Liver Risk?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement